Florida, 2016Hail and Damaging Wind in Florida, March 24, 2016
March 24, 2016 · NWS MLB · 3 events in 3 counties and zones
An upper level weather disturbance, together with a very unstable airmass and mesoscale boundaries resulted in numerous strong thunderstorms across the central Florida peninsula. Two of the storms produced large hail, from quarter to golf ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather disturbance, together with a very unstable airmass and mesoscale boundaries resulted in numerous strong thunderstorms across the central Florida peninsula. Two of the storms produced large hail, from quarter to golf ball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 24, 2:27 PM EST, 1 hour earlier.
Area forecast discussion, Mar 24, 2:27 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT THU MAR 24 2016
.DISCUSSION...
...INCREASED CHANCE OF SHOWERS AND STORMS THROUGH THE UPCOMING
WEEKEND...
...SOME STORMS MAY BECOME STRONG WITH HAIL AND GUSTY WINDS...
CURRENTLY/TONIGHT...SCATTERED SHOWERS HAVE DEVELOPED ACROSS SOUTHERN
PORTIONS OF E CENTRAL FL WITH SOME STORMS SOUTHWEST OF LAKE OKEECHOBEE
AT MID AFTERNOON. ADDITIONAL CONVERGENCE AND DEEP MOISTURE SHOULD ALLOW
FOR AN INCREASING COVERAGE OF SHOWERS/STORMS ACROSS THE INTERIOR INTO
LATE AFTERNOON AND EARLY EVENING AND THEN MOVING ENE TOWARD THE
ATLANTIC INTO LATE EVENING. WILL INDICATE HIGHER CONVECTIVE CHANCES IN
THE 50-60 PCT RANGE FROM LATE AFTN INTO THE EVENING HOURS.
A FEW STRONGER STORMS ARE POSSIBLE WITH COOL MID LVL TEMPS AND
INCREASING H5 WINDS TO 35-40 KNOTS FROM THE WSW. UPSTREAM
CONVECTION FROM MOBILE BAY SW INTO THE N CENTRAL GULF MAY MOVE TWD
THE WEST COAST TWD THE VERY LATE EVENING/MIDNIGHT TIME FRAME AND
THEN POSSIBILITY HOLD TOGETHER WITH SOME CONVECTION MAKING IT INTO
E CENTRAL FL OVERNIGHT. 12Z GFS HAS STRONG H5 S/W TROUGH MOVING
TWD THE CENTRAL PENINSULA AT 06Z WHICH MAY DRIVE ANOTHER ROUND
CONVECTION DURING THE LATE NIGHT HOURS. SOME QUESTION WHETHER THE
LINE IN THE GULF WILL STAY INTACT INTO THE AREA. WILL INDICATE A
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FCST OVERNIGHT WITH THE
STRONGER S/W MOVING TOWARD AND THEN ACROSS THE REGION LATE.
FRIDAY...MID LVL SW FLOW AND IMPULSES ALOFT ALONG WITH COLD MID LVL
TEMPS AT 500 MBS TO -11 TO -12 DEGS C WILL KEEP HIGH SHOWER AND
THUNDERSTORM CHANCES AGAIN IN THE FORECAST FOR FRI AFTERNOON. THE SFC
COLD FRONT WILL MOVE INTO THE PANHANDLE IN THE AFTERNOON WITH A MOIST
AND UNSTABLE AIRMASS OVER THE CENTRAL FL PENINSULA FROM MID DAY INTO
THE EVENING. WILL HAVE SHOWER/THUNDERSTORM CHANCES AROUND 60 PCT WITH
HIGHS INTO THE MID 80S OVER MUCH OF THE AREA BEFORE AFTERNOON STORMS
DEVELOP AND MOVE ACROSS THE PENINSULA AND INTO THE ATLC WATERS LATE IN
THE DAY. A MARGINAL RISK FOR SEVERE WEATHER IS EXPECTED WITH HAIL AND
STRONG WINDS IN EXCESS OF 45 MPH POSSIBLE.
SAT-SUN...(FROM PREV DISC) FRONTAL BOUNDARY EXPECTED ONLY TO
PROGRESS TO N FL AND STALL SATURDAY WITH POTENTIAL FOR SOME
NORTHWARD MOVEMENT OF THE FRONT INTO SUNDAY AS LOW PRESSURE OVER
THE LOWER MS VALLEY DEVELOPS AND LIFTS N/NE. DEEPER MOISTURE AND
WARM SFC TEMPS WITHIN THIS WARM SECTOR WILL REMAIN IN PLACE WITH
MODELS INDICATING A SERIES OF MID LEVEL DISTURBANCES CROSSING THE
FL PENINSULA. THIS WILL KEEP RAIN CHANCES ELEVATED WITH POPS UP TO
50-60 PERCENT BOTH SATURDAY/SUNDAY WITH ISOLATED STORMS STILL
POSSIBLE MAINLY IN THE AFT/EVE.
LOW LEVEL S/SE FLOW WILL FAVOR ANY SEA BREEZE BOUNDARY COLLISIONS
AND ENHANCED CONVECTION TOWARD THE INTERIOR THROUGH THE AFT.
HOWEVER SW STEERING FLOW WILL BE ABLE TO TRANSPORT ANY SHOWERS AND
STORMS BACK TOWARD THE EAST COAST LATER IN THE DAY.
HIGH TEMPERATURES WILL RANGE FROM THE LOW TO MID 80S OVER MUCH OF
THE REGION WITH OVERNIGHT LOWS IN THE UPPER 60S TO AROUND 70
DEGREES.
MON-WED...MODELS IN BETTER AGREEMENT INTO EARLY NEXT WEEK WITH BOTH
THE GFS/ECMWF SHOWING LOW PRESSURE LIFTING EAST-NORTHEAST THROUGH
THE OHIO VALLEY AND EVENTUALLY OFF THE NORTHERN MID ATLANTIC COAST.
FRONTAL BOUNDARY LOOKS TO DROP SOUTH OF THE REGION INTO TUESDAY AND
STALL OVER SOUTH FLORIDA. CHANCE FOR SHOWERS AND SLIGHT CHANCE FOR
STORMS WILL CONTINUE AHEAD OF FRONT MONDAY WITH DECREASING POPS INTO
TUE/WED. HOWEVER HIGH PRESSURE CENTERED WELL NORTH OF THE FLORIDA
WILL STRENGTHEN E/NE LOW LEVEL FLOW KEEPING POTENTIAL FOR ONSHORE
MOVING SHOWERS INTO MID WEEK. HIGHS IN THE LOW TO MID 80S MONDAY ARE
FORECAST TO COOL SLIGHTLY BEHIND THE FRONT WITH MAX TEMPS IN THE
MID/UPPER 70S OVER MUCH OF THE REGION TUE/WED.
&&
.AVIATION...
SHOWER/TSTM COVERAGE WILL INCREASE ACROSS E CENTRAL FL INTO LATE
AFTERNOON WITH TEMPO TSRA GROUPS FOR MOST TERMINALS BTWN 21Z-24Z
THIS AFTN AND EVENING. MAY NEED TO CONSIDER TSRA TEMPO GROUP FOR
LATE TONIGHT FOR GULF CONVECTION IF IT CAN HOLD TOGETHER ACROSS AS
IT MOVES TWD THE FL W COAST LATER THIS EVENING/TONIGHT AND THEN
TOWARD THE AREA LATER TONIGHT.
&&
.MARINE...A HIGHER COVERAGE OF SHOWERS AND STORMS IS EXPECTED INTO THIS
EVENING THAT WILL MOVE INTO THE NEAR AND OFFSHORE WATERS TONIGHT. SOME
OF THE STORMS MAY CONTAIN GUSTY WINDS AND LIGHTNING. SE S WINDS TO 15-
20 KNOTS OFFSHORE TONIGHT. SEAS 3-4 FT NEAR SHORE AND UP TO 5 FT
OFFSHORE. ANOTHER ROUND OF CONVECTION WILL MOVE OFF THE EAST COAST
FRIDAY WITH GUSTY WINDS AND HAIL POSSIBLE IN SOME OF THE STRONGER
STORMS. SOUTH WINDS TO 15 KNOTS NEAR SHORE AND 15-18 KNOTS OFFSHORE
EXPECTED WITH SEAS 3-5 FT.
WEEKEND...THE FRONTAL BOUNDARY IS EXPECTED TO LINGER NORTH OF
CENTRAL FL WITH FURTHER NORTHWARD MOVEMENT DURING SUNDAY. LIGHT
WINDS SATURDAY WL DEVELOP S/SE COMPONENT IN THE WARM SECTOR SUNDAY
TO 10-15 KNOTS WITH SEAS 2-4 FEET. THERE WILL BE SOME OFFSHORE
MOVING STORMS EACH AFT/EVE PRODUCING TEMPORARILY HIGHER WINDS AND
SEAS.
MON-TUE...FRONTAL BOUNDARY SHIFTS BACK SOUTH AND CROSSES THE WATERS
LATE MON INTO MONDAY NIGHT WITH W/SW WINDS BECOMING MORE NORTHERLY
INTO TUESDAY. WIND SPEEDS GENERALLY REMAIN BELOW 15 KNOTS WITH
SEAS RESIDING AROUND 3-5 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 68 84 68 79 / 50 60 40 60
MCO 69 86 69 85 / 60 60 40 60
MLB 70 85 69 82 / 60 60 30 50
VRB 70 85 68 85 / 60 60 30 40
LEE 69 85 70 84 / 50 60 40 60
SFB 68 86 68 82 / 50 60 40 60
ORL 68 85 70 84 / 60 60 40 60
FPR 70 85 68 85 / 60 60 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...VOLKMER
LONG TERM....PENDERGRAST
Hazardous weather outlook, Mar 24, 4:05 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
505 AM EDT THU MAR 24 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
505 AM EDT THU MAR 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
SOUTHEAST TO SOUTH WINDS WILL PUSH INCREASING MOISTURE NORTHWARD
ACROSS EAST CENTRAL FLORIDA FROM THIS AFTERNOON INTO TONIGHT. THIS
WILL COMBINE WITH AFTERNOON SEA AND LAKE BREEZE BOUNDARIES AND
STRENGTHENING MID AND UPPER LEVEL LIFT TO PRODUCE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS TODAY WITH THE BEST CHANCE FOR
STORMS WILL BE BETWEEN ABOUT 4 AND 10 PM.
ACTIVITY IS EXPECTED TO INITIALLY FORM DURING THE LATE AFTERNOON
AROUND LAKE OKEECHOBEE AND INLAND TOWARD THE KISSIMMEE RIVER AND
LAKE COUNTY AS SEA AND LAKE BREEZES START TO INTERACT. THE SHOWERS
AND STORMS WILL MOVE NORTHEAST AT 20 TO 30 MPH BACK ACROSS THE
INTERIOR...INCLUDING GREATER KISSIMMEE-SAINT CLOUD...ORLANDO AND
SANFORD AREAS FROM LATE AFTERNOON THROUGH AROUND SUNSET...BEFORE
SPREADING BACK ACROSS THE VOLUSIA...SPACE AND TREASURE COASTS FROM
AROUND SUNSET INTO EARLY EVENING.
GUSTY WINDS UP TO 40 OR 50 MPH...FREQUENT LIGHTNING...TORRENTIAL
RAINFALL AMOUNTS UP TO AROUND 2 INCHES...AND SMALL HAIL WILL BE
POSSIBLE WITH TODAY'S STRONGEST STORMS. HEAD INDOORS TO SAFETY IF
SKIES LOOK THREATENING...OR YOU HEAR THUNDER.
.MARINE THUNDERSTORM GUST IMPACT...
TODAY'S STORM WILL ALSO HAVE THE POTENTIAL TO PRODUCE WIND GUSTS
OF 35 KNOTS OR HIGHER OVER INLAND LAKES DURING THE LATE AFTERNOON
...WITH THE POTENTIAL SPREADING EASTWARD TO THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS THROUGH EARLY EVENING.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL LEAD TO A MODERATE THREAT FOR
DANGEROUS RIP CURRENTS AT THE CENTRAL FLORIDA ATLANTIC BEACHES
TODAY. THE THREAT WILL BE HIGHEST FROM EARLY AFTERNOON THROUGH
SUNSET DUE TO TIDAL EFFECTS.
IF HEADED TO THE COAST TODAY...CHECK WITH THE BEACH PATROL FOR
ADDITIONAL INFORMATION ABOUT OCEAN HAZARDS. TO LESSEN YOUR CHANCE
OF BECOMING CAUGHT IN A RIP CURRENT...SWIM ONLY WITHIN SIGHT OF A
LIFEGUARD...AND NEVER SWIM ALONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO LOCALLY NUMEROUS SHOWERS AND LIGHTNING STORMS ARE
FORECAST FROM FRIDAY THROUGH THE UPCOMING WEEKEND AND INTO
MONDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING BUT
A FEW STORMS COULD BECOME STRONG CONTAINING SMALL HAIL AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CRISTALDI
Hail, Okeechobee
- When
- March 24, 3:27 PM EST to 3:32 PM EST
- Where
- Okeechobee County, 5.83 mi SSW of Hilolo to 4.24 mi SW of Hilolo
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.370, -80.800
A severe thunderstorm produced hail up to golf ball size at the Country Hills Estates, north of the City of Okeechobee. The hail was observed at Okeechobee County Fire Rescue Station 4 near the intersection of Highway 441 and NE 168th Street, and also by nearby residents. The hail reportedly fell for over 5 minutes, Video was obtained.
Hail, Brevard
- When
- March 24, 4:40 PM EST to 4:45 PM EST
- Where
- Brevard County, 5.53 mi SW of Valkaria Arpt to Grant
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.910, -80.630
Several residents in far southeast Palm Bay reported hail up to quarter size as a severe thunderstorm affected the area. A little further east, near the Indian River in Grant, a trained weather spotter observed dime size hail. All reports indicated the hail lasted for up to 5 minutes.
Thunderstorm Wind, Volusia
- When
- March 24, 11:58 PM EST
- Where
- Volusia County, 2.76 mi N of Lake Helen
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 29.020, -81.230
A large tree fell onto a home on New York Avenue in Deland during a late night thunderstorm. A large limb crashed through the roof of the home and penetrated into a bathroom. Winds were estimated near 50 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Alabama, March 24, 2016$202,000 · EF0 · 28 events
- Damaging Wind in Florida, March 24, 2016$145,000 · 60 kt wind · 1 event
- Flooding and Hail in Florida, March 24 to 28, 2016$57,000 · 1 in hail · 20 events
- Tornadoes and Damaging Winds in Indiana, March 24, 2016$75,000 · EF0 · 13 events
- Tornado in Michigan, March 24, 2016$100,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Florida, March 24, 2016$60,000 · 3 events
- Tornado and Damaging Winds in Louisiana, March 24, 2016$12,000 · EF1 · 3 events
- Damaging Winds and Lightning Strike in Florida, March 24 to 25, 2016$29,000 · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 24, 201661 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24 to 27, 20169 events
- Damaging Winds in Louisiana, March 24, 201652 kt wind · 8 events
- Damaging Winds and Lightning Strike in Texas, March 24, 2016$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617270, 617271, 617276.